MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: clinical safety coordinator.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that upon flushing the white lumen of a turbo-ject® double lumen over-the-wire power-injectable picc, leakage was noted at the junction of the white hub and tubing.No adverse effects have been reported at this time.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Correction: h6 (annex g) investigation ¿ evaluation 03mar2022, ahs stollery children's' hospital in canada informed cook that on 02may2021 the picc line in a turbo-ject double lumen over-the-wire power-injectable picc (rpn: upicds-4.0-ct-otw-st-1111, lot# 13586065) was leaking.When flushing the picc device, it was noticed that there was leaking at the connection to the white hub and extension tubing.It is unknown if the device was replaced.It was reported that there was no apparent harm to the patient.A review of the complaint history, device history record, instructions for use (ifu), and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook reviewed the device history record (dhr) for lot 13586065, the sub-assembly lots (ni13586064 and sa13474988) and raw material lots (2099108.2, 2099108.1, and 2099107.1) and found no relevant non-conformances.A database search for complaints on the reported lot found no additional complaints reported from the field.The information provided upon review of the dmr and dhr does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Cook also reviewed product labeling.The product ifu, [t_ctpiccotwtt_rev3] ¿turbo-ject over-the-wire peripherally inserted central venous catheters,¿ provides the following information to the user related to the reported failure mode: intended use: ¿the maximum pressure limit setting or power injectors used with the tubo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated.¿ warnings: ¿the safe and effective use or tubo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: -the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.-prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.Size(fr)lumen/hub/priming volume(ml)/maximum labeled flow rate (ml/sec)/average max catheter pressure during maximum flow (psi)*/average static burst pressure in 37°c water(psi)**/range of static burst pressure in 37°c water (psi)** 4/single 0.76 5 204 296 292-310 5/single 1.00 7 125 258 250-266 4/double purple (ct) 0.61 3 178 261 258-264 4/double white 0.46 do not power inject this lumen 5/double purple (ct) 0.72 5 191 286 277-300 5/double white (ct) 0.72 5 191 286 277-300 *maximum flow rate pressure are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.¿ precations: ¿if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.¿ product recommendations: catheter maintenance ¿before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.¿ instructions for use: power injection procedure ¿1.Use only lumens marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.5.Ensure adequate blood return and flush catheter thoroughly with the entire 10ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter using the manufacturer¿s recommendations.7.Conduct study using the power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter.8.Disconnect the power injection device and flush the catheter again with 10 ml of sterile normal saline.9.Place a new injection/needless cap on the turbo-ject picc, flush and lock the catheter with saline or heparinized saline per institutional protocol.¿ based on the information provided, no returned device, and the results of the investigation, it was determined the cause of this event is related to design change validation.This product failure was previously investigated under a capa, and it was determined that this product issue is related to device design.The investigation further found that the devices were manufactured to specification and there was no evidence of lot-related issues.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14140996
Report Number1820334-2022-00608
Device Sequence Number15010601
Product Code LJS
UDI-Device Identifier00827002345164
UDI-Public(01)00827002345164(17)221217(10)13586065
Combination Product (Y/N)N
PMA/510(K) Number
K132334
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/17/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-4.0-CT-OTW-ST-1111
Device Lot Number13586065
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/30/2022
Supplement Date Received by Manufacturer07/06/2022
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date07/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown